Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Raleigh, NC

March 20, 2012Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 20, 2012, 7:16 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2012, 7:16 PM EDT (23:16 UTC)
Expired
Mar 20, 2012, 8:00 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 7:34 PM EDTHAIL 13 Nnw Midway, NCQUARTER SIZED HAIL REPORTED AT THE WALMART OFF OF HIGHWAY 150

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS52 KRAH 202316
SVRRAH
NCC057-067-081-210000-
/O.NEW.KRAH.SV.W.0020.120320T2316Z-120321T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT TUE MAR 20 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KERNERSVILLE...OR 7 MILES SOUTH OF BELEWS
  CREEK...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BELEWS CREEK...STOKESDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3613 8046 3626 8023 3624 7954 3591 7955
      3592 8004 3583 8005 3583 8042 3585 8042
      3585 8039 3588 8042 3589 8041 3589 8037
      3593 8038 3596 8038 3599 8043 3601 8042
      3606 8047
TIME...MOT...LOC 2316Z 204DEG 2KT 3616 8008

$$

VINCENT
4 follow-up statements
717 
WWUS52 KRAH 202323
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT TUE MAR 20 2012

NCC057-067-081-210000-
/O.CON.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
723 PM EDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GUILFORD...FORSYTH AND NORTHERN DAVIDSON COUNTIES...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
COLFAX...OR 7 MILES SOUTH OF BELEWS CREEK...MOVING EAST AT 5 MPH 
INTO NORTHWEST GUILFORD COUNTY.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS 
SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF STRONG TO SEVERE THUNDERSTORMS 
INCLUDE...STOKESDALE...SUMMERFIELD...CLEMMONS...AND MIDWAY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL...WHICH WILL FLOOD LOW 
LYING AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR 
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. 
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3613 8046 3626 8023 3624 7954 3591 7955
      3592 8004 3583 8005 3583 8042 3585 8042
      3585 8039 3588 8042 3589 8041 3589 8037
      3593 8038 3596 8038 3599 8043 3601 8042
      3606 8047
TIME...MOT...LOC 2319Z 281DEG 5KT 3615 8004

$$

VINCENT
387 
WWUS52 KRAH 202332
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT TUE MAR 20 2012

NCC057-067-081-210000-
/O.CON.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
732 PM EDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GUILFORD...FORSYTH AND NORTHERN DAVIDSON COUNTIES...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
MIDWAY...OR 8 MILES SOUTH OF WINSTON-SALEM...MOVING SOUTHEAST AT 5
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WELCOME...ARCADIA... 
AND OTHER AREAS IN NORTHERN DAVIDSON COUNTY.

A SEPARATE SEVERE THUNDERSTORM WAS LOCATED NEAR COLFAX IN WESTERN 
GUILFORD COUNTY...MOVING EAST AT 5 MPH. ADDITIONAL STRONG 
THUNDERSTORMS WERE DEVELOPING OVER CENTRAL AND NORTHERN GUILFORD 
COUNTY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING. 
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. IF YOU 
CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE. REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3613 8046 3614 8024 3626 8023 3624 7954
      3591 7955 3592 8004 3583 8005 3583 8042
      3585 8042 3585 8039 3588 8042 3589 8037
      3593 8037 3596 8038 3599 8043 3601 8042
      3607 8047
TIME...MOT...LOC 2330Z 334DEG 5KT 3598 8026

$$

VINCENT
529 
WWUS52 KRAH 202345
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT TUE MAR 20 2012

NCC057-067-081-210000-
/O.CON.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
745 PM EDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GUILFORD...SOUTHEASTERN FORSYTH AND NORTHERN DAVIDSON COUNTIES...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
SUMMERFIELD...OR 10 MILES NORTH OF GREENSBORO...MOVING SOUTH AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...SUMMERFIELD...LAKE 
TOWNSEND...AND GREENSBORO.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE LOCATED IN NORTHERN 
DAVIDSON COUNTY NEAR THE TOWNS OF ARCADIA AND WELCOME...MOVING SOUTH 
AT 5 TO 10 MPH.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING. 
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. IF YOU 
CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE. REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3626 8005 3624 7954 3591 7955 3592 8004
      3583 8005 3583 8042 3585 8042 3585 8039
      3588 8042 3589 8037 3593 8037 3596 8038
      3599 8043 3601 8042 3603 8044
TIME...MOT...LOC 2343Z 346DEG 15KT 3622 7987

$$

VINCENT
579 
WWUS52 KRAH 210001
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT TUE MAR 20 2012

NCC057-067-081-210009-
/O.EXP.KRAH.SV.W.0020.000000T0000Z-120321T0000Z/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
801 PM EDT TUE MAR 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR GUILFORD...SOUTHEASTERN
FORSYTH AND NORTHERN DAVIDSON COUNTIES EXPIRES AT 800 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED...AND SEVERE 
WEATHER IS NO LONGER EXPECTED AT THIS TIME. THEREFORE...THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

HOWEVER...STRONG STORMS CAPABLE OF PRODUCING PEA TO DIME SIZE 
HAIL...GUSTY WINDS UP TO 45 MPH... TORRENTIAL RAIN AND DANGEROUS 
CLOUD TO GROUND LIGHTNING WILL PERSIST OVER PORTIONS OF GUILFORD... 
FORSYTH AND DAVIDSON COUNTIES THROUGH 900 PM.

IF ANY OF THESE STORMS RE-INTENSIFY...A NEW SEVERE THUNDERSTORM 
WARNING MAY BE NEEDED.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3626 8005 3624 7954 3591 7955 3592 8004
      3583 8005 3583 8042 3585 8042 3585 8039
      3588 8042 3589 8037 3593 8037 3596 8038
      3599 8043 3601 8042 3603 8044
TIME...MOT...LOC 2359Z 286DEG 16KT 3611 7983

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:13 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 20, 3:13 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EDT TUE MAR 20 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL DRIFT OVER EASTERN NORTH CAROLINA
THROUGH WEDNESDAY. OTHERWISE... A LARGE AREA OF HIGH PRESSURE WILL
HOLD OVER THE EASTERN UNITED STATES THROUGH THE REST OF THE
WEEK...BRINGING UNSEASONABLY WARM WEATHER TO THE REGION. A STORM
SYSTEM WILL APPROACH FROM THE WEST BY THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...

THE FORECAST REMAINS DIFFICULT WITHIN THIS REGIME OF HIGH MOISTURE
AND VERY WEAK FLOW THROUGH A DEEP LAYER. THIS MORNING'S
SHOWERS/STORMS... ORIENTED ALONG A MOISTURE GRADIENT EVIDENT IN
WATER VAPOR IMAGERY AND LIKELY FORCED BY VERY SUBTLE TOUGH-TO-TRACK
PERTURBATIONS... HAS MOVED WELL TO OUR SOUTH AND DISSIPATED.
MOISTURE CONTENT REMAINS QUITE HIGH WITH PRECIPITABLE WATER VALUES
OVER 200% OF NORMAL. LOW LEVEL LAPSE RATES HAVE STEEPENED TO OVER
8.0 C/KM SO FAR WITH LATEST MLCAPE OF 500 (SOUTH) TO 1500 (NORTH)
J/KG... WHICH INCLUDES UP TO 500 J/KG OF CAPE IN THE -10C TO -30C
LAYER... SO INSTABILITY IS BECOMING SUFFICIENT TO TRIGGER STORMS...
AND INDEED SCATTERED SHOWERS/STORMS ARE DEVELOPING OVER THE NC
MOUNTAINS/FOOTHILLS. SMALL HAIL REMAINS POSSIBLE WITH ANY OF THESE
STORMS. BUT THE WEAK WIND FIELD IS LIKELY ADVERSELY IMPACTING
DEVELOPMENT WITH EFFECTIVE SHEAR BARELY REACHING 15-20 KTS... AND
LARGE SCALE FORCING FEATURES ARE WEAK OR LACKING. THE ELONGATED MID
LEVEL VORTICITY MAX STRETCHING FROM PA TO JUST OFF THE NRN NC COAST
WILL DRIFT VERY SLOWLY TO THE SOUTH-SOUTHWEST OVERNIGHT... WHICH MAY
HELP FORCE ASCENT LATE TONIGHT... AND WEAK UPPER DIVERGENCE IN THE
RIGHT ENTRANCE REGION OF A 40-50 KT JET OFF THE CAROLINA COAST
TONIGHT MAY ALSO BE JUST ENOUGH IN THIS SORT OF VOLATILE ENVIRONMENT
TO HELP TIP OFF CONVECTION OVERNIGHT. WILL KEEP ISOLATED TO
SCATTERED (IN THE NW CWA) STORMS INTO EARLY EVENING... THEN RETAIN
ISOLATED STORMS AREAWIDE OVERNIGHT. IDEALLY... WE WOULD LIKE TO BE
ABLE TO PINPOINT EXACTLY WHERE AND WHEN THESE ISOLATED STORMS (OR
STORM CLUSTERS) WILL FORM THROUGH TONIGHT... BUT THIS IS NEXT TO
IMPOSSIBLE WITHIN THIS WARM AND DEEPLY MOIST ENVIRONMENT WITH SUCH
WEAK WIND FIELDS. WITH NO INDICATION THAT THERE MIGHT BE A CHANGE IN
THE CHARACTER OF THE COLUMN ABOVE 925 MB INCLUDING CONTINUED DECENT
LAPSE RATES ALOFT AND NOCTURNAL UPPER-TROPOSPHERIC COOLING... AND
WITH LIKELY LOW LEVEL DECOUPLING OVERNIGHT WHICH COULD PROMPT WEAK
LOW LEVEL JET FORMATION THAT COULD HELP SUSTAIN CONVECTION... THE
RISK OF STORMS MAY ACTUALLY BE HIGHER OVERNIGHT THAN EARLIER IN THE
NIGHT. AREAS OF FOG ARE ONCE AGAIN FAVORED IN THIS PATTERN...
ALTHOUGH CONVECTIVE CLUSTERS OVERNIGHT WOULD GREATLY LIMIT THE
DENSITY AND EXTENT OF ANY FOG. FOLLOWING PERSISTENCE... EXPECT LOWS
IN THE UPPER 50S TO NEAR 60. -GIH

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 312 PM TUESDAY...

FOR WEDNESDAY/WEDNESDAY NIGHT: MORE OF THE SAME WITH HIGH
PRECIPITABLE WATER AND WEAK STEERING. THE ELONGATED WEAK MID LEVEL
LOW TO OUR NORTHEAST WILL CONTINUE A DRIFT TOWARD THE SOUTH...
MOVING TO OVER NE NC BY LATE WEDNESDAY NIGHT. WITH RIDGING HOLDING
FROM THE EASTERN GULF UP THROUGH THE WRN CAROLINAS INTO THE EASTERN
GREAT LAKES... THE WEAK WIND FIELD WILL ACTUALLY LEAD TO VERY LITTLE
IN THE WAY OF DPVA AS THIS VORTICITY CENTER APPROACHES... FURTHER
COMPLICATING ATTEMPTS TO DETERMINE WHAT AREAS WILL SEE THE BEST
CHANCES FOR CONVECTION... AND WHEN IT MIGHT OCCUR. LOW LEVEL FLOW
FROM THE SOUTHEAST... BETWEEN THE OFFSHORE-CENTERED HIGH AND THE
LOW/FRONT WELL OUT OVER THE PLAINS... IS EXPECTED TO BECOME A BIT
STRONGER (YET STILL WEAK) WHICH MIGHT HELP DRIVE THE OFFSHORE
CONVECTION INLAND... AND ADDITIONAL STORMS ARE ALSO POSSIBLE OVER
THE HIGHER TERRAIN AS WELL IN THE AFTERNOON. WILL CONTINUE WITH
SCATTERED STORMS EVERYWHERE... WITH GREATER COVERAGE IN THE VERY
EARLY MORNING... AGAIN IN THE LATE AFTERNOON WITH AFTERNOON
DESTABILIZATION... AND VERY LATE WEDNESDAY NIGHT... FOLLOWING
PERSISTENCE AND WRF INDICATIONS OF A SLOW-MOVING CLUSTER OF
SHOWERS/STORMS OVER THE COASTAL PLAIN AFTER MIDNIGHT. AND ONCE
AGAIN... PATCHY FOG IS POSSIBLE TOWARD DAYBREAK THURSDAY. HIGHS
74-80... ON THE COOL END OF STATISTICAL GUIDANCE GIVEN THE EXPECTED
VARIABLY CLOUDY SKIES. LOWS 55-61.

FOR THURSDAY/THURSDAY NIGHT: ALREADY-ELEVATED UNCERTAINTY GROWS WITH
TIME... HOWEVER IT APPEARS THAT WE SHOULD SEE A RELATIVE DRYING
TREND AS THE MID LEVEL RIDGE SHIFTS A BIT FURTHER EASTWARD AND THE
LOW LEVEL FLOW BECOMES MORE LIGHT SOUTHERLY AND SOUTHWESTERLY... A
BIT DRIER TRAJECTORY THAN WE'VE BEEN SEEING OF LATE. THE WEAK MID
LEVEL LOW OVER ERN NC EARLY THURSDAY CONTINUES TO DRIFT TO THE
SSE... LEADING TO AN EVEN WEAKER FLOW IN THE MID LEVELS OVER CENTRAL
NC. MODELS INDICATE AN 850 MB TROUGH PASSAGE OFF THE COAST OF THE
NORTHEAST U.S. LATE THURSDAY... WHICH TURNS LOW LEVEL WINDS OVER
CENTRAL NC AROUND TO A WEST OR WNW DIRECTION... CUTTING DOWN ON LOW
LEVEL MOISTURE... WHILE MODEL PRECIP WATER FORECASTS DO SHOW A
REDUCTION FROM NW TO SE (ALTHOUGH THEY REMAIN ABOVE NORMAL). WILL
KEEP A MENTION OF SCATTERED STORMS THURSDAY AFTERNOON... ENDING
THURSDAY EVENING. HIGHS 75-80... IN LINE WITH STATISTICAL
GUIDANCE... AND LOWS ONCE AGAIN VERY WARM IN THE UPPER 50S TO NEAR
60. -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 305 PM TUESDAY...

THE OMEGA BLOCK OVER THE EASTERN TWO-THIRDS OF THE US WILL BEGIN TO
BREAK DOWN FRIDAY AS THE WEAK UPPER LOW OFF THE CAROLINA COAST GIVES
WAY AND DRIFTS SOUTHEAST AWAY FROM THE COAST.  THE DEEP UPPER LOW
OVER THE SOUTHERN PLAINS WILL LIFT NORTHEAST INTO THE
MIDWEST...CAUSING THE UPPER RIDGE TO WEAKEN AND SHIFT EAST OVER NC.
WITH THE RIDGE AXIS CLOSE TO IF NOT DIRECTLY OVERHEAD AND MODELS
SHOWING DIVERGENT LOW LEVEL FLOW...CONVECTION SHOULD BE AT A
RELATIVE MINIMUM FOR THE PERIOD.  WILL PLACE HIGHEST SLIGHT CHANCE
OVER THE WEST AS INCREASING UPPER LEVEL DIFFLUENCE AHEAD OF THE
UPPER LOW/OCCLUDED SURFACE FRONT SHOULD TRIGGER SHOWERS/STORMS IN
THE MOUNTAINS....WHICH WILL EVENTUALLY WORK EAST INTO THE WESTERN
PIEDMONT FRIDAY EVENING.  USING DRY ADIABATIC MIXING TO 850MB IN
SOUTHWESTERLY LOW LEVEL FLOW YIELDS HIGHS IN THE UPPER 70S AND LOWER
80S.

ONGOING SHOWERS AND STORMS ALONG THE OCCLUDED FRONT WILL EVENTUALLY
ACROSS THE MOUNTAINS AND INTO CENTRAL NC FRIDAY NIGHT AND SATURDAY
MORNING.  BECAUSE THE SYSTEM WILL LONG BE OCCLUDED AND THE MID LEVEL
FLOW WILL BECOME INCREASINGLY WEST-SOUTHWESTERLY...THERE IS SOME
UNCERTAINTY AS TO HOW WELL PRECIP WILL BE ABLE TO HOLD TOGETHER WITH
EASTWARD EXTENT.  WHAT CONVECTION THAT DOES MAKE IT INTO THE EAST IS
FORECAST TO MOVE TO THE COAST BY SATURDAY MORNING..WITH A DRY SLOT
THEN FORECAST TO SPREAD ACROSS THE AREA AS THE UPPER LOW DRIFTS
ACROSS THE OHIO VALLEY.  HOWEVER...THE BOUNDARY LAYER IS FORECAST TO
REMAIN FAIRLY MOIST ON SATURDAY...AND COMBINED WITH POTENTIAL FOR
STRONG HEATING (FORECAST HIGHS IN THE UPPER 70S TO AROUND
80)...STEEPENING LAPSE RATES ALOFT...AND STRENGTHENING SHEAR WITH
THE APPROACH OF THE UPPER LOW...SEVERE WEATHER MAY BE POSSIBLE
SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE UPPER LOW WILL THEN
MOVE OVERHEAD SUNDAY...WHICH SHOULD CONTINUE THE CHANCE OF
INSTABILITY DRIVEN SHOWERS/STORMS INTO SUNDAY.  ONCE THE UPPER LOW
MOVES EAST LATE SUNDAY OR SUNDAY NIGHT...WE SHOULD SEE A RAPID
DRYING TREND AND SLIGHT COOL DOWN BEFORE THE UPPER RIDGE BUILDS BACK
ACROSS THE SOUTHEAST NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 155 PM TUESDAY...

VFR CONDITIONS WILL HOLD THROUGH THIS EVENING... EXCEPT FOR IN AND
NEAR ISOLATED TO SCATTERED THUNDERSTORMS. THE GREATEST AREAL
COVERAGE OF THESE STORMS WILL BE AT INT/GSO/RDU FROM LATE AFTERNOON
INTO EARLY EVENING... BUT AN ISOLATED STORM COULD IMPACT ANY OF THE
CENTRAL NC TERMINAL FORECAST SITES THROUGH THE ENTIRE NIGHT.
LOCALIZED MVFR/IFR CONDITIONS LASTING 1-2 HOURS ARE POSSIBLE IN AND
NEAR ANY STORMS... ALONG WITH A RISK OF SMALL HAIL. AFTER 05Z...
AREAS THAT EXPERIENCE MOSTLY CLEAR SKIES THIS EVENING WILL SEE
DEVELOPMENT OF IFR/LIFR FOG/STRATUS... WHICH WILL LAST UNTIL 13-14Z
WHEN ANY CIGS WILL SLOWLY LIFT TO MVFR AS THEY MIX OUT TO
SCATTERED... FINALLY EVOLVING TO PREDOMINANTLY VFR CONDITIONS AFTER
16Z WEDNESDAY. SURFACE WINDS WILL STAY LIGHT/VARIABLE (ALTHOUGH
MAINLY FROM THE SE OR SOUTH) THROUGH THE PERIOD.

LOOKING BEYOND 18Z WEDNESDAY AFTERNOON... ANOTHER ROUND OF SCATTERED
STORMS ARE EXPECTED DURING THE AFTERNOON INTO EVENING... TAPERING TO
ISOLATED BUT PERSISTING OVERNIGHT... AS AN UPPER LEVEL DISTURBANCE
DRIFTS OVER EASTERN NC. IFR/LIFR CONDITIONS ARE EXPECTED LATE
WEDNESDAY NIGHT THROUGH THURSDAY MORNING. MORE SCATTERED STORMS ARE
POSSIBLE THURSDAY... MAINLY IN THE AFTERNOON. EARLY MORNING IFR
CONDITIONS WITH FOG AND LOW STRATUS ARE POSSIBLE FRIDAY MORNING AND
SATURDAY MORNING. MORE NUMEROUS STORMS WILL ARRIVE FRIDAY NIGHT...
WITH ANOTHER ROUND SATURDAY NIGHT INTO SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...SMITH
AVIATION...HARTFIELD
Hazardous weather outlook, Mar 20, 4:06 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
406 PM EDT TUE MAR 20 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
406 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

A FEW STORMS THIS AFTERNOON INTO TONIGHT COULD BECOME STRONG...
PRODUCING HAIL ONE HALF INCH IN DIAMETER. LOCALLY HEAVY DOWNPOURS
ARE LIKELY WITH ANY STORMS... WHICH MAY PRODUCE SIGNIFICANT
STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY THROUGH
SATURDAY NIGHT. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT
THIS TIME.

In the hours before

Local storm report, Mar 20, 5:10 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 E LOUISBURG           36.09N  78.20W
03/20/2012  E0.25 INCH       FRANKLIN           NC   PUBLIC

            PEA SIZE HAIL REPORTED AT BULL CREEK GOLF COURSE

&&

EVENT NUMBER RAH1200107

ELLIS
Special weather statement, Mar 20, 5:32 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT TUE MAR 20 2012

NCZ026-041-202230-
FRANKLIN-WAKE-
532 PM EDT TUE MAR 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND FRANKLIN COUNTIES
THROUGH 630 PM EDT...

AT 532 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNN...OR ABOUT 7 MILES SOUTH OF LOUISBURG...MOVING SOUTHWEST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PILOT...AND
ROLESVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3602 7813 3582 7825 3573 7841 3573 7843
      3583 7858 3612 7834
TIME...MOT...LOC 2132Z 031DEG 10KT 3599 7828

VINCENT
Special weather statement, Mar 20, 6:36 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT TUE MAR 20 2012

NCZ021-022-038-039-202330-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
636 PM EDT TUE MAR 20 2012

...SCATTERED STRONG THUNDERSTORMS OVER THE TRIAD REGION...

AT 631 PM EDT... RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHWEST
FORSYTH COUNTY... NEAR DONNAHA... OR ABOUT 10 MILES NORTHWEST OF
WINSTON-SALEM... MOVING SOUTHEAST AT 10 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED OVER SOUTHERN FORSYTH... SOUTHEAST
GUILFORD... AND NORTHERN DAVIDSON COUNTY. THE STRONGEST STORMS WERE
OVER HIGH POINT... 5 MILES SOUTH OF WINSTON-SALEM... AND BETWEEN
LEXINGTON AND THOMASVILLE... ALL MOVING SLOWLY SOUTH AT 5 TO 10 MPH.

VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR
WERE OCCURRING. MOST AREAS WILL RECEIVE HEAVY RAINFALL FOR 20 TO 30
MINUTES.

FREQUENT LIGHTNING AND PEA SIZED HAIL WILL PRODUCE THE MAIN WEATHER
HAZARDS. GUSTY WINDS TO 40 MPH WILL ALSO OCCUR.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3614 8044 3621 8045 3622 8044 3625 8046
      3627 8044 3627 8031 3588 7965 3563 7994
      3571 8025 3592 8038 3596 8038 3598 8042
      3601 8042 3603 8045 3611 8050
TIME...MOT...LOC 2231Z 317DEG 7KT 3618 8039

BADGETT
Local storm report, Mar 20, 6:38 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             4 W BUNN                35.97N  78.33W
03/20/2012  E1.00 INCH       FRANKLIN           NC   911 CALL CENTER

            QUARTER SIZE HAIL REPORTED WEST OF BUNN

&&

EVENT NUMBER RAH1200108

ELLIS
Local storm report, Mar 20, 6:41 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 WSW BUNN              35.95N  78.30W
03/20/2012  E1.00 INCH       FRANKLIN           NC   PUBLIC

            QUARTER SIZE HAIL REPORTED ON BOB RICHARDS ROAD

&&

EVENT NUMBER RAH1200109

ELLIS
Special weather statement, Mar 20, 7:04 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT TUE MAR 20 2012

NCZ021-022-038-039-202330-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
704 PM EDT TUE MAR 20 2012

...THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING
DEVELOPING FROM WINSTON-SALEM TO GREENSBORO...

AT 700 PM EDT... RADAR INDICATED THUNDERSTORMS DEVELOPING RAPIDLY
FROM WINSTON-SALEM TO GREENSBORO. THE STRONGEST STORMS WERE OVER
DOWNTOWN WINSTON-SALEM EXTENDING SOUTH EAST TO NEAR SEDGE GARDEN...
AND OVER WESTERN GUILFORD COUNTY... JUST SOUTHWEST OF GREENSBORO...
AND JUST NORTH OF GREENSBORO. THESE STORMS WERE NEARLY STATIONARY.

VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR
WERE OCCURRING. IF THE STORMS PERSIST OVER 30 MINUTES... FLOODING OF
URBAN AREAS AND ALONG SMALL CREEKS AND STREAMS WILL OCCUR.
INTERSTATE 40 FROM CLEMMONS TO DOWNTOWN TO KERNERSVILLE WILL BE
SUSCEPTIBLE FOR FLOODING.

FREQUENT LIGHTNING AND PEA SIZED HAIL WILL PRODUCE ALSO OCCUR. GUSTY
WINDS TO 40 MPH WILL ALSO OCCUR.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3614 8044 3621 8045 3622 8044 3625 8046
      3627 8044 3627 8031 3588 7965 3563 7994
      3571 8025 3592 8038 3596 8038 3598 8042
      3601 8042 3603 8045 3611 8050
TIME...MOT...LOC 2302Z 180DEG 4KT 3618 8039

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:33 AM EDTSpecial Weather StatementRAHGranville, Vance57 min
Mar 20, 3:04 AM EDTSpecial Weather StatementRAHVance56 min
Mar 20, 4:57 AM EDTSpecial Weather StatementRAHDurham63 min
Mar 20, 5:44 AM EDTSpecial Weather StatementRAHWake61 min
Mar 20, 5:59 AM EDTSpecial Weather StatementRAHWake61 min
Mar 20, 6:43 AM EDTSpecial Weather StatementRAHHarnett, Lee62 min
Mar 20, 7:08 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Moore52 min
Mar 20, 9:26 AM EDTSpecial Weather StatementRAHGranville64 min
Mar 20, 9:50 AM EDTSpecial Weather StatementRAHRichmond55 min
Mar 20, 10:36 AM EDTSpecial Weather StatementRAHRichmond54 min
Mar 20, 10:41 AM EDTSpecial Weather StatementRAHWake64 min
Mar 20, 4:04 PM EDTSpecial Weather StatementRAHFranklin41 min
Mar 20, 4:51 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash39 min
Mar 20, 5:03 PM EDTSpecial Weather StatementRAHRandolph57 min
Mar 20, 5:32 PM EDTSpecial Weather StatementRAHFranklin58 min
Mar 20, 5:58 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake28 min
Mar 20, 6:36 PM EDTSpecial Weather StatementRAHDavidson, Forsyth54 min
Mar 20, 7:04 PM EDTSpecial Weather StatementRAHDavidson, Forsyth26 min
Mar 20, 7:13 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford3 hr
Mar 20, 7:39 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.